Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 164, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 4, 2003, 4:27 AM CDT for St. Clair County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 4:27 AM CDT (09:27 UTC)
- Expired
- May 4, 2003, 5:00 AM CDT
- In force
- 33 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County St. Clair County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1703 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
681 WUUS53 KSGF 040927 SVRSGF MOC185-041000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 427 AM CDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ST. CLAIR COUNTY IN MISSOURI * UNTIL 500 AM CDT. * AT 420 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR MONTROSE...OR 16 MILES SOUTHWEST OF CLINTON...AND MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LOWRY CITY...OSCEOLA BY 440 AM CDT. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3835 9405 3803 9406 3800 9352 3828 9354 $$ BROWNING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:59 AM CDT, 28 minutes earlier.
Area forecast discussion, May 4, 3:59 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 359 AM CDT SUN MAY 4 2003 ...POSSIBLE SEVERE WEATHER OUTBREAK THIS AFTERNOON AND EVENING IS THE MAIN FORECAST CONCERN... EARLY THIS MORNING...WARM FRONT STRETCHED FROM SOUTHERN ARKANSAS...THROUGH CENTRAL OKLAHOMA...TO SOUTHWEST KANSAS. PROFILERS INDICATED A 45 TO 60 KT 850 MB JET WAS IMPINGING ON THIS BOUNDARY. ELEVATED CONVECTION FIRED ACROSS FROM CENTRAL KANSAS NORTHEASTWARD INTO NORTHERN MISSOURI. SO FAR THESE THUNDERSTORMS HAVE STAYED JUST NORTH OF THE FORECAST AREA. IN THE MORNING GRIDS...HAVE 50 POPS GOING IN MY FAR NORTHERN COUNTIES WITH LESSER CHANCES TO THE SOUTH. LOOKS LIKE THE BEST MOISTURE TRANSPORT WILL CONTINUE TO FOCUS THE MAJORITY OF CONVECTION NORTH OF OUR AREA. NEXT CONCERN IS THE ONGOING WIND ADVISORY. LOOKS AS IF THE WESTERN HALF OF THE FORECAST HAS THE HIGHEST LIKELIHOOD OF VERIFYING. A SURFACE LOW WILL QUICKLY INTENSIFY AS A STRONG WAVE PUSHES INTO THE PLAINS. OUR WESTERN COUNTIES WILL HAVE TWO FACTORS IN FAVOR OF HIGH WINDS. THE FIRST IS THE INCREASING PRESSURE GRADIENT...AND THE SECOND IS THE MIXING DOWN OF STRONG WINDS ALOFT. THE MESOETA INDICATES A PUNCH OF DRIER AIR MOVING IN FROM THE WEST BY LATE MORNING ACROSS EASTERN KANSAS AND WESTERN MISSOURI. IF CLOUDS CLEAR...WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE...AS INDICATED BY BUFKIT SOUNDINGS. NOW FOR THE MAIN CONCERN...PARAMETERS SETTING UP FOR A SIGNIFICANT SEVERE WEATHER EVENT THIS AFTERNOON AND EVENING IF MORNING CLOUDS CAN CLEAR OUT. A DRYLINE WILL SURGE EASTWARD TODAY ACROSS KANSAS...AS THE AFOREMENTIONED LOW PRESSURE SYSTEM DEEPENS AND TRACKS TOWARD IOWA. THE STRONG SOUTHERLY WINDS WILL TRANSPORT ABUNDANT LOW-LEVEL MOISTURE INTO THE REGION. THE MESOETA EVEN SHOWS THIN BAND OF 70 DEGREE DEWPOINTS ALONG THE KANSAS/MISSOURI BORDER BY 21Z. THIS IS NOT OUT OF THE QUESTION...AS 70 DEGREE DEWPOINT VALUES ARE CURRENTLY FOUND ACROSS SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. THE KAIN-FRITSCH VERSION OF THE ETA INDICATES CONVECTIVE INITIATION BETWEEN 19Z AND 21Z SOMEWHERE NEAR THE KANSAS/MISSOURI BORDER. THIS TIMING LOOKS PRETTY GOOD...AS A STRONG WAVE WILL BE PUSHING INTO THE AREA...ALONG WITH A 120 KT UPPER LEVEL JET. THE STORMS SHOULD BE IN THE FORM OF SUPERCELLS AT THE START OF THE EVENT...AND MAY EVOLVE INTO A SQUALL LINE...DURING THE EVENING HOURS AS THEY MARCH ACROSS MISSOURI. IF CLEARING OCCURS...LATE AFTERNOON CAPES SHOULD RANGE FROM NEAR 4000 J/KG ACROSS FAR EASTERN KANSAS...TO AROUND 1000 J/KG ACROSS CENTRAL MISSOURI. PARAMETERS FOR TORNADIC SUPERCELLS ARE VERY FAVORABLE THIS AFTERNOON AND EVENING. ENERGY HELICITY INDEX VALUES RANGE FROM 3 TO 5.5 AT 00Z. IN ADDITION...VGP VALUES RANGE FROM 0.3 TO 0.45. VALUES ABOVE 0.27 ARE CONSIDERED VERY FAVORABLE. LOW SURFACE DEWPOINT DEPRESSIONS ALSO ADD TO THE TORNADO THREAT...AS DEPRESSIONS ARE FORECAST TO BE 10 DEG F OR LESS. .SGF... MO...WIND ADVISORY TODAY. KS...WIND ADVISORY TODAY. SAW
Hazardous weather outlook, May 3, 10:25 PM CDT, 6 hours 2 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041100- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE SPRINGFIELD MO 1025 PM CDT SAT MAY 3 2003 ...OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES POSSIBLE SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED SEVERE THUNDERSTORMS WITH HAIL UP TO THE SIZE OF QUARTERS. LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES...AND MINOR FLOODING. AREAS AFFECTED AND TIMING: THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND HAIL WILL MOVE INTO THE WESTERN PORTIONS OF THE OUTLOOK AREA BETWEEN 1 AND 4 AM... AND OVERSPREAD THE MISSOURI OZARKS DURING THE EARLY MORNING HOURS SUNDAY. THE ENTIRE OUTLOOK AREA IS AT RISK FOR LARGE HAIL AND HEAVY RAINFALL. DISCUSSION: A WARM FRONT WILL LIFT NORTHWARD ACROSS THE OUTLOOK AREA TONIGHT. A COMPLEX OF THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT AND MOVE ACROSS THE AREA OVERNIGHT. A FEW OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL AND MINOR FLOODING IS POSSIBLE. HOWEVER THE FORECASTED FAST MOVEMENT OF THE THUNDERSTORMS WILL LIMIT THE POTENTIAL OF FLOODING AND WIDESPREAD HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A SIGNIFICANT SEVERE WEATHER EVENT WILL BE POSSIBLE SUNDAY AFTERNOON AND EVENING. OVERNIGHT THUNDERSTORMS WILL EXIT THE EASTERN PORTIONS OF THE OUTLOOK AREA BY MID MORNING. A FEW OF THESE STORMS MAY STILL BE CAPABLE OF PRODUCING QUARTER SIZE HAIL BEFORE EXITING THE AREA BY AROUND 10 AM. SKIES ARE THEN FORECAST TO BECOME PARTLY SUNNY IN THE WAKE OF THE THUNDERSTORMS. VERY STRONG SOUTHERLY WINDS ARE LIKELY...WITH SUSTAINED WINDS IN EXCESS OF 30 MPH AND GUSTS TO 45 MPH LIKELY. THESE STRONG WINDS WILL DRAW HUMID AIR NORTHWARD INTO THE OUTLOOK AREA. THE INCREASE IN HUMIDITY COMBINED WITH DAYTIME HEATING WILL CREATE A VERY UNSTABLE AIRMASS. THE STRONG INSTABILITY AND EXTREMELY FAVORABLE WINDS ALOFT WILL FAVOR THE RAPID DEVELOPMENT OF SEVERE THUNDERSTORMS BY EARLY TO MID AFTERNOON. HAIL TO THE SIZE OF GOLF BALLS OR LARGER...DAMAGING WINDS IN EXCESS OF 70 MPH...AND TORNADOES ARE ALL POSSIBLE IN THE OUTLOOK AREA SUNDAY AFTERNOON AND EVENING. MANY VARIABLES NEED TO COME TOGETHER TO SUPPORT A SIGNIFICANT SEVERE WEATHER OUTBREAK AND IF JUST ONE DOESNT MATERIALIZE THEN THE THREAT OF SEVERE WEATHER IS GREATLY DIMINISHED. IF CLOUDS LINGER AND STRONG INSTABILITY DOES NOT MATERIALIZE...SEVERE WEATHER POTENTIAL WILL BE LIMITED. AT THIS TIME IT STILL APPEARS AS THOUGH A MAJOR OUTBREAK OF SEVERE THUNDERSTORMS...INCLUDING TORNADOES...IS POSSIBLE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT DUE TO THE ISOLATED NATURE OF SEVERE WEATHER. DUE TO THE POTENTIAL OF A SIGNIFICANT SEVERE WEATHER OUTBREAK SUNDAY...EMERGENCY MANAGERS...HAM RADIO OPERATORS...STORM SPOTTER GROUPS...LAW ENFORCEMENT AGENCIES...AND ALL PERSONS WITH INTERESTS IN THE OUTLOOK AREA SHOULD CLOSELY MONITOR LATER FORECASTS AND OUTLOOKS ISSUED BY THE NATIONAL WEATHER SERVICE IN SPRINGFIELD. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF FOSTER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 4:46 AM CDT | Severe Thunderstorm Warning | SGF | Hickory, St. Clair | 29 min |
| May 4, 7:24 AM CDT | Severe Thunderstorm Warning | SGF | Maries, Miller | 51 min |
| May 4, 5:00 PM CDT | Tornado Warning | SGF | Barton | 60 min |
| May 4, 5:23 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 52 min |
| May 4, 5:49 PM CDT | Tornado Warning | SGF | Cedar, Vernon | 56 min |
| May 4, 5:55 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 50 min |
| May 4, 5:59 PM CDT | Tornado Warning | SGF | Jasper | 56 min |
| May 4, 5:59 PM CDT | Tornado Warning | SGF | Newton | 61 min |
| May 4, 6:28 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 62 min |
| May 4, 6:28 PM CDT | Tornado Warning | SGF | Polk | 62 min |
| May 4, 6:42 PM CDT | Tornado Warning | SGF | Barton, Dade | 63 min |
| May 4, 6:45 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 60 min |
| May 4, 6:46 PM CDT | Tornado Warning | SGF | Lawrence | 59 min |
| May 4, 6:50 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 40 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.